Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/7349
Title: Meta-analysis of genetic studies using Mendelian randomization - a multivariate approach
Authors: Thompson, John R.
Minelli, Cosetta
Abrams, Keith R.
Tobin, Martin D.
Riley, Richard D.
First Published: 30-Jul-2005
Publisher: Wiley-Blackwell
Citation: Statistics in Medicine, 2005, 24 (14), pp. 2241-2254.
Abstract: In traditional epidemiological studies the association between phenotype (risk factor) and disease is often biased by confounding and reverse causation. As a person's genotype is assigned by a seemingly random process, genes are potentially useful instrumental variables for adjusting for such bias. This type of adjustment combines information on the genotype-disease association and the genotype-phenotype association to estimate the phenotype-disease association and has become known as Mendelian randomization. The information on genotype-disease and genotype-phenotype may well come from a meta-analysis. In such a synthesis, a multivariate approach needs to be used whenever some studies provide evidence on both the genotype-phenotype and genotype-disease associations. This paper presents two multivariate meta-analytical models, which differ in their treatment of the heterogeneities (between-study variances). Heterogeneities on the genotype-phenotype and genotype-disease associations may be highly correlated, but a multivariate model that parameterizes the heterogeneity directly is difficult to fit because that correlation is poorly estimated. We advocate an alternative model that treats the heterogeneities on genotype-phenotype and phenotype-disease as being independent. This model fits readily and implicitly defines the correlation between the heterogeneities on genotype-phenotype and genotype-disease. We show how either maximum likelihood or a Bayesian approach with vague prior distributions can be used to fit the alternative model.
ISSN: 0277-6715
Links: http://dx.doi.org/10.1002/sim.2100
http://hdl.handle.net/2381/7349
Type: Article
Description: This paper was published as Statistics in Medicine, 2005, 24 (14), pp. 2241-2254. It is available from http://www3.interscience.wiley.com/journal/110491700/abstract. Doi: 10.1002/sim.2100
Metadata only item
Appears in Collections:Published Articles, Dept. of Health Sciences

Files in This Item:
There are no files associated with this item.


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.